MAUDE Adverse Event Report: ANGIODYNAMICS VAXCEL-PASV PICC; PERIPHERALLY INSERTED CENTRAL CATHETER,

ANGIODYNAMICS VAXCEL-PASV PICC; PERIPHERALLY INSERTED CENTRAL CATHETER,
Model Number 45598
Medical Device Problem Code Crack (1135)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 11/01/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
It was reported that the disposable device is not available to be returned to the manufacturer for evaluation.An investigation into the root cause of this incident is currently in progress.The results of the investigation will be sent via a follow up medwatch.(b)(4).
 
Event or Problem Description
As reported: called to review picc line on ward, as leaking.Luer lock valve attached to pasv on both lumens, over-tightened to the point that the casing of the pasv cracked and it was not possible to give medications due to leakage.Possible risk of air entrainment as unable to assess damage to valve.The picc was removed and replaced.No patient injury or complications were reported.It was reported the defective disposable device is not available for return to the manufacturer.
 
Additional Manufacturer Narrative
Received one dl vaxcel pasv picc for evaluation.Visual/microscopic exam: as received, the catheter was trimmed to approximately 32 cm mark.The returned vaxcel pasv picc appeared used.An injection cap (needleless connector) was firmly attached to the white hub.The female luer lock component of the white valve was confirmed to be cracked just adjacent to the parting line.There were no other visual defects noted to the valve or catheter.Reference the attached picture of the cracked hub.Functional check: an accurate verification/measurement could not be performed for the female taper and threads of the valve due to the crack.The customer's complaint description is confirmed for cracked hub luer.No component molding non-conformances or other damage was observed during visual inspection of the returned sample.The most likely root cause for the cracked female valve housing is due to an over tightened connection with a mating male luer (likely a needleless connector).A contributing factor to the over-tightened connection may be the mechanics/hand placement during infusion access.It is preferable to grasp the needleless connector (nc) when connecting a syringe/tubing to it rather than grasping the pasv valve luer hub while making a connection with the nc.Grasping the pasv valve hub while connecting a syringe/tubing set to the nc can transmit additional torque to the pasv female luer hub.Inadequate flushing of the device lumen may also be a contributing factor.A review of the device history records was performed for the reported packaging and component lots for any deviations related to the reported defect of the complaint.The review confirms that the lots met all material, assembly, and performance specifications.Labeling review: the dfu that is supplied in vaxcel pasv picc kits item number {16601686-01} contains the following precaution: it is recommended that only luer lock accessories and components be used with the vaxcel¿ picc with pasv¿ valve.Repeated over-tightening may reduce hub connector life.Do not use hemostats to secure luer lock hub connections.Flushing - recommended procedure: 1.Flush the catheter after every use, or at least every seven days when not in use, to maintain patency.Use a 10 ml syringe or larger.2.Flush the catheter with a minimum of 10 ml of sterile normal saline, using a "pulse" or "stop/start" technique.Warn ing: if using bacteriostatic saline, do not exceed 30 ml in a 24-hour period.3.Disconnect the syringe and attach a sterile end cap to each luer lock hub.Note: this is the recommended flush procedure for this catheter.If using a different procedure than listed above, the use of heparin may be necessary.Follow institutional protocol for catheter flushing.Precaution: incompatible drug delivery within the same lumen may cause precipitation.Ensure that the catheter lumen is flushed following each infusion.Precaution: if resistance is met when flushing, it is recommended that no further attempts be made.Further flushing may result in catheter rupture.Refer to institutional protocol for clearing occluded catheters.Precaution: place a cap on the hub after use to reduce the risk of contamination.A review of the angiodynamics complaint system noted no trends for this complaint type and product family.This type of complaint will continue to be monitored for trends.Complaint # (b)(4).

Brand Name
VAXCEL-PASV PICC
Common Device Name
PERIPHERALLY INSERTED CENTRAL CATHETER,
Manufacturer (Section D)
ANGIODYNAMICS
10 glens falls technical park
glens falls, ny
MDR Report Key9740978
Report Number1317056-2020-00036
Device Sequence Number13903792
Product Code LJS
UDI-Device IdentifierM001455980
UDI-PublicM001455980
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K021704
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2019
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 04/13/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/28/2021
Device Model Number45598
Device Catalogue NumberM001454740
Device Lot Number5456534
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/07/2020
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/27/2020
Supplement Date Received by Manufacturer01/27/2020
Initial Report FDA Received Date02/21/2020
Supplement Report FDA Received Date04/13/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1